Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Amarillo, TX

April 23, 2003Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2003, 7:18 AM CDT for Dallam County, Hartley County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 7:18 AM CDT (12:18 UTC)
Expired
Apr 23, 2003, 8:00 AM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 231218
SVRAMA
TXC111-205-231300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
717 AM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS
  NORTHERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 AM CDT

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DALHART...MOVING NORTHEAST
  AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DALHART...WARE...HARTLEY AND CONLEN

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3586 10286 3577 10217 3647 10219 3647 10269

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:30 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 4:30 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
430 AM CDT WED APR 23 2003

RUNNING WAY BEHIND THE POWER CURVE THIS MORNING DUE TO WX SO WILL
KEEP THIS SHORT. WILL LET DENSE FOG ADVISORY EXPIRE AT 5 AM BUT
MENTION AREAS OF FOG IN ZN PCKG THIS MORNING. UPPER LOW MOVG EWD INTO
4 CORNERS REGION THEN PROGGED INTO WRN KS BY THU MORNING SHOWERS AND
TSTMS BREAKING OUT ACROSS CWA AND ERN NM AND WILL ACCOUNT FOR IN
GRIDS VIA TERMS OF AREAL COVERAGE. SVR TSTM WATCH 145 DUE TO EXPIRE
AT 12Z. AS UPPER LOW TRANSLATES EWD...IT WILL SEND THE CORRESPONDING
SFC LOW CURRENTLY IN SERN CO AND ATTENDANT DRYLINE OVER ERN NM RACING
EWD THRU WRN AND CNTRL ZNS THIS MORNING...ERN ZNS THIS AFTN AND INTO
WRN OK THEREAFTER. HIGHEST POPS ERN SECTIONS TODAY...LINGERING 20 POP
TNGT. STEEP GRADIENTS IN PRESSURE AND HEIGHT FIELDS SUGGEST WINDS
GETTING INTO ADVISORY CRITERIA IN WRN AND CNTRL SECTIONS DUE TO
MIXING WHEN SUN DOES COME OUT. WILL ISSUE A WIND ADVISORY THIS AREA
FOR TODAY. HAVE LEFT ERN ZNS OUT DUE TO MORE PERSISTENT CLOUD COVER
EXPECTED. NEXT SHIFT WILL NEED TO WATCH THIS AREA IN THE EVENT WINDS
GET OUT OF HAND THERE.

GFS/ETA IN PRETTY GOOD AGREEMENT WITH UPPER LOW BECOMING VERTICALLY
STACKED BY THU MORNING...THEN MEANDERING ITS WAY EWD THRU FRI.
COULD BE SOME WIND ON THU AS WELL BUT NOT EXPECTING ADVISORY
CRITERIA.

MEDIUM RANGE PROGS IN GENERAL AGREEMENT IN RELOADING WRN US TROF
THIS WEEKEND. STILL LOOKS LIKE TOO MUCH SW AND W WIND COMPONENTS
THRU SUNDAY TO SUPPORT MUCH THREAT FOR PRECIP HERE ON SRN HI
PLAINS. WILL LEAVE THE 20 POP IN FOR SUN OFF THE CAPROCK IN THE
EVENT SFC DRYLINE INITIATES TSTMS. ALSO...FOR EARLY NEXT WEEK...
MEDIUM RANGE MODELS ARE SUGGESTING THE DRYLINE MAY HANG BACK MORE IN
WRN COUNTIES AND NOT MIGRATE VERY FAR TO THE E BASED ON UA PROGGED
PATTERN. HAVE INSERTED 20 POP ALL SECTIONS MON AND TUE. OVERALL...
PREVIOUS PCKG IN DECENT SHAPE AND HAVE KEPT THE BALL ROLLING. ALL
PRODUCTS WILL BE LATE DUE TO ONGOING WX.

FCSTID = 02

AMARILLO    70 43 74 42 / 20 10 00 00
BEAVER      71 42 73 42 / 40 20 00 00
BOISE CITY  66 38 69 38 / 20 00 00 00
BORGER      72 43 75 42 / 20 10 00 00
BOYS RANCH  68 41 73 41 / 20 00 00 00
CANYON      70 43 75 43 / 20 10 00 00
CLARENDON   73 45 76 45 / 30 20 00 00
DALHART     66 40 71 39 / 20 00 00 00
GUYMON      70 41 74 40 / 20 10 00 00
HEREFORD    70 42 75 42 / 20 00 00 00
LIPSCOMB    71 46 74 42 / 40 20 00 00
PAMPA       70 44 75 42 / 30 20 00 00
SHAMROCK    73 47 75 45 / 40 20 00 00
WELLINGTON  74 48 77 47 / 40 20 00 00

.AMA...
TX...WIND ADVISORY TODAY FOR ZONES 001>003-006>008-011>013-016>018.
OK...WIND ADVISORY TODAY FOR ZONES 001-002.

ANDRADE
Hazardous weather outlook, Apr 23, 6:00 AM CDT, 1 hour 18 minutes before
OKZ001>003-TXZ001>020-231800-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TEXAS
COUNTIES THIS MORNING.

A WIND ADVISORY IS IN EFFECT FOR THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES TODAY. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO AROUND 45 MPH ARE EXPECTED LATER THIS MORNING INTO
THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE TEXAS
AND OKLAHOMA PANHANDLES. THE RISK WILL BE GREATEST IN THE CENTRAL
AND WESTERN PANHANDLES THIS MORNING...AND WILL SHIFT TO THE
EASTERN PANHANDLES THIS AFTERNOON AS A DRYLINE MOVES ACROSS THE
AREA. HAIL UP TO 1 INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN
THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN AND CENTRAL COUNTIES
THIS MORNING...AND IN THE EASTERN COUNTIES THIS AFTERNOON.

HENNIG

In the hours before

Special weather statement, Apr 23, 1:25 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT WED APR 23 2003

TXZ001-002-006-007-011-012-016-017-231200-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 145. THIS WATCH IS IN EFFECT UNTIL 700 AM CDT WEDNESDAY AND
INCLUDES THE FOLLOWING COUNTIES:

IN THE TEXAS PANHANDLE:
DALLAM...SHERMAN...POTTER...HARTLEY...MOORE...OLDHAM...DEAF SMITH...
RANDALL...

THIS INCLUDES THE CITIES OF...AMARILLO...CANYON...DALHART...DUMAS...
HARTLEY...HEREFORD...STRATFORD...VEGA...

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.